Category: Professional Posters
Purpose: Thrombocytopenia, defined as a platelet count of less than 150,000/mm3, after cardiopulmonary bypass (CPB) occurs commonly. Heparin is the preferred anticoagulant for CPB. Thrombocytopenia development after heparin exposure frequently raises concern for heparin-induced thrombocytopenia (HIT). Probability assessment of HIT may vary depending on factors used for other potential causes of thrombocytopenia. When other known causes of thrombocytopenia are not considered, overestimation of HIT probability can occur. Moderate to high HIT probability warrants the use of non-heparin anticoagulation.
Methods: A two-month retrospective consecutive-patient analysis was completed to determine the incidence, severity and duration of thrombocytopenia after CPB in adult patients. Platelet counts were assessed prior to CPB and daily through postoperative day 5. HIT testing via heparin dependent antibody (HDA) laboratory specimens in this population was also assessed.
Results: There were 68 consecutive patients included in the analysis. Sixty-one patients (90%) developed platelet counts less than150,000/mm3. Thirty-eight (56%) patients developed platelet counts less than 100,000/mm3. Two (3%) patients developed platelet counts less than 50,000/mm3. Platelet nadir occurred between day 2 and 3. Six patients had HDA tests ordered, which all resulted as negative.
Conclusion: Thrombocytopenia associated with CPB occurs at a high incidence. It appears to be self-limiting with initial recovery in platelet count occurring after postoperative day 3. CBP should be considered as a likely cause of thrombocytopenia when assessing HIT probability within postoperative day 5 of CPB.